Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 146, NWS Las Vegas, NV

September 12, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 12, 2011, 4:06 PM MST for Mohave County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2011, 4:06 PM MST (23:06 UTC)
Expired
Sep 12, 2011, 4:45 PM MST
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 90 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS55 KVEF 122306
SVRVEF
AZC015-122345-
/O.NEW.KVEF.SV.W.0146.110912T2306Z-110912T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 PM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 445 PM MST.

* AT 357 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...OR
  26 MILES NORTH OF KINGMAN...AND WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3576 11390 3560 11367 3544 11391 3557 11410
TIME...MOT...LOC 2306Z 224DEG 17KT 3561 11387

$$

JENSEN
2 follow-up statements
099 
WWUS55 KVEF 122323
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM MST MON SEP 12 2011

AZC015-122345-
/O.CON.KVEF.SV.W.0146.000000T0000Z-110912T2345Z/
MOHAVE AZ-
423 PM MST MON SEP 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 416 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL MOHAVE
COUNTY...OR 32 MILES NORTH OF KINGMAN...AND WAS MOVING NORTHEAST AT 
15 MPH. THE MAIN AREA OF CONCERN IS NEAR COUNTY HIGHWAY 149 AND THE 
INTERSECTION OF MIKES ROAD.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3576 11390 3560 11367 3544 11391 3557 11410
TIME...MOT...LOC 2322Z 224DEG 17KT 3566 11381

$$

JENSEN
812 
WWUS55 KVEF 122339
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
439 PM MST MON SEP 12 2011

AZC015-122348-
/O.EXP.KVEF.SV.W.0146.000000T0000Z-110912T2345Z/
MOHAVE AZ-
439 PM MST MON SEP 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 445 PM MST...

ALTHOUGH THUNDERSTORMS REMAIN IN THE AREA...THE STORMS HAVE 
DECREASED AND ARE NO LONGER EXPECTED TO PRODUCE GUSTY WINDS TO OVER 
60 MPH. THUS THE SEVERE THUNDERSTORMS WARNING WILL BE ALLOWED TO 
EXPIRE AS OF 445 PM MST.

LAT...LON 3576 11390 3560 11367 3544 11391 3557 11410
TIME...MOT...LOC 2338Z 224DEG 17KT 3571 11375

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:25 PM MST, 41 minutes earlier.

Area forecast discussion, Sep 12, 3:25 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT MON SEP 12 2011

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA THEN INTO ARIZONA THROUGH THE MIDDLE
OF THE WEEK LEADING TO A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH SOME STORMS PERSISTING OVERNIGHT.
HEAVY RAIN AND HAIL WILL OCCUR WITH STRONGER THUNDERSTORMS. A DRIER
SOUTHWEST FLOW WILL DEVELOP OVER THE REGION GOING INTO THE WEEKEND
WITH TEMPERATURES REMAINING A LITTLE BELOW NORMAL.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY...CONVECTION HAS BEEN A
LITTLE SLOW TO DEVELOP TODAY EXCEPT OVER MOHAVE COUNTY. NOW THAT
TEMPERATURES HAVE EXCEEDED THE CONVECTIVE THRESHOLD...FAVORABLE
VERTICAL SHEER PROFILES HAVE DECREASED SOMEWHAT FROM THIS MORNING
THOUGH SOME THUNDERSTORMS COULD BECOME FAIRLY WELL ORGANIZED
ESPECIALLY OVER SOUTHERN CLARK AND CENTRAL MOHAVE COUNTIES. THE MAIN
WEATHER MAKER THROUGH WEDNESDAY WILL BE THE UPPER LOW ALONG THE
SOUTHERN CALIFORNIA COAST WHICH IS FORECAST TO SLOWLY MOVE INLAND
AND LIFT TO THE EAST OR NORTHEAST TUESDAY AND WEDNESDAY. RECENT
WATER VAPOR LOOPS SHOWED A LARGE SHORTWAVE ROTATING DOWN THE
BACKSIDE OF THE LOW AND THIS IS FORECAST TO ROUND THE BASE OF THE
LOW AND EJECT ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTIES
TUESDAY MORNING THROUGH TUESDAY AFTERNOON. THERE IS SOME DIFFERENCE
BETWEEN THE NAM AND GFS SOLUTIONS WITH THE MOISTURE AND PRECIP
POTENTIAL WITH NAM BEING MORE AGGRESSIVE THAN THE GFS. GIVEN THE
MOISTURE AND INSTABILITY ALREADY IN PLACE...POPS WERE INCREASED
ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTY TUESDAY AS DYNAMIC
SUPPORT SHOULD HELP INITIATE STORMS WITHOUT NEEDING AS MUCH HELP
FROM SURFACE HEATING. THE CENTER OF THE LOW IS THEN FORECAST TO
SLOWLY MOVE ACROSS SOUTHERN NEVADA INTO NORTHERN ARIZONA TUESDAY
NIGHT THROUGH WEDNESDAY WHICH WILL KEEP MOISTURE CIRCULATING
OVERHEAD THEN DECEASING A LITTLE THURSDAY BEHIND THE SYSTEM.
TEMPERATURES WILL REMAIN BELOW NORMAL AND WILL BE HELD DOWN
ESPECIALLY WHERE DENSE CLOUD COVER AND PRECIPITATION DEVELOPS.
CONFIDENCE IN BEING WITHIN 3 DEGREES AT ANY PARTICULAR POINT TUESDAY
AND WEDNESDAY IS NOT REAL HIGH.

.LONG TERM...FRIDAY THROUGH MONDAY...MODELS AND ENSEMBLES DIVERGE
QUITE A BIT IN THE EXTENDED TIME FRAME. THERE IS GOOD AGREEMENT THAT
ANOTHER TROUGH WILL PUSH ONSHORE FRIDAY...BUT WHAT HAPPENS AFTER
THAT IS A MATTER OF DEBATE. THERE ARE THREE GENERAL
POSSIBILITIES...THE TROUGH WEAKENS AND SWINGS THROUGH AS STRONG HIGH
PRESSURE BUILDS IN BEHIND IT...THE TROUGH SPLITS AND THE NORTHERN
PART EXITS WHILE THE SOUTHERN PART FORMS A CUTOFF LOW WHICH MEANDERS
OVER THE DESERT SOUTHWEST...OR THE TROUGH SPLITS BUT THE CUTOFF
PORTION RETROGRADES BACK OVER THE OCEAN. FORECAST WILL REFLECT A
BLEND OF SCENARIOS ONE AND THREE...WITH SLIGHT CHANCES FOR AFTERNOON
AND EVENING THUNDERSTORMS OVER THE NORTHERN AND EASTERN ZONES FRIDAY
AND SATURDAY...WITH A DRY FORECAST THEREAFTER. FORECASTING
TEMPERATURES PRETTY CLOSE TO NORMAL...BUT IF SCENARIO ONE
VERIFIES...WARMER CONDITIONS WOULD RESULT.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS WILL BE AROUND THE
TERMINAL AGAIN THIS AFTERNOON AND EVENING. ANY THUNDERSTORM WHICH
PASSES OVER OR VERY CLOSE TO THE AIRPORT WILL DISRUPT THE WINDS FOR
A FEW HOURS. GREATER COVERAGE OF THUNDERSTORMS CAN BE EXPECTED IN
THE AREA ON TUESDAY. FOR BOTH TODAY AND TUESDAY...THE MORMON MESA
AND PEACH SPRINGS CORRIDORS WILL BE AT GREATER RISK FOR STORMS THAN
THE BEATTY AND DAGGETT CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
AFFECT MUCH OF THE AREA TODAY...EXCEPT FOR A DRY SLOT REACHING FROM
THE NEVADA NATIONAL SECURITY SITE SOUTH THROUGH WESTERN AND CENTRAL
SAN BERNARDINO COUNTY. GREATER COVERAGE OF THUNDERSTORMS CAN BE
EXPECTED ON TUESDAY...THEN LESSER COVERAGE ON WEDNESDAY.
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL...AND
ERRATIC GUSTY WINDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/MORGAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 12, 5:02 AM MST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 AM PDT MON SEP 12 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-130900-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
502 AM PDT MON SEP 12 2011 /502 AM MST MON SEP 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY AND TONIGHT. HEAVY RAIN...HAIL AND WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS
THAT DEVELOP OVER NORTHEAST CLARK AND LINCOLN COUNTIES IN SOUTHERN
NEVADA AND MOHAVE COUNTY IN NORTHWEST ARIZONA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. HEAVY RAIN AND HAIL WILL
CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 12, 11:06 AM MST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1106 AM PDT MON SEP 12 2011

AZZ001>003-036-CAZ524>527-NVZ016-020>022-130015-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-
THE UPPER COLORADO RIVER VALLEY OF EASTERN SAN BERNARDINO COUNTY-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
1106 AM PDT MON SEP 12 2011 /1106 AM MST MON SEP 12 2011/

...STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THIS
AFTERNOON AND EVENING...

AN UPPER LEVEL STORM SYSTEM...COUPLED WITH MONSOON MOISTURE ARE
EXPECTED TO LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE ACROSS PORTIONS OF EASTERN SAN BERNARDINO AND SOUTHERN
MOHAVE COUNTIES. THERE IS A SOMEWHAT LOWER CHANCE OF THUNDERSTORM
DEVELOPMENT FURTHER NORTH INTO CLARK COUNTY AND LAS VEGAS...BUT IF
STORMS DO DEVELOP THEY WILL BE CAPABLE OF BECOMING SEVERE.

ONCE STORMS DEVELOP THEY WILL BE MOVING GENERALLY TO THE NORTHEAST
AT 35 TO 40 MPH. SEVERE THUNDERSTORMS ARE CAPABLE OF DAMAGING
WINDS IN EXCESS OF 58 MPH...AND HAIL TO THE SIZE OF QUARTERS OR
LARGER. VERY HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING
WILL ALSO BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND WEATHER.GOV
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JGG/JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:00 PM MSTSevere Thunderstorm WarningVEFMohave30 min
Sep 12, 3:43 PM MSTFlash Flood WarningVEFMohave90 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.